Managing cough and haemoptysis

Cough

Causes and management of cough in children needing palliative care

Image by rawpixel.com

Coughing is a physiological reflex that expels particles and excess mucus from airways. In order to cough effectively one needs to generate sufficient airflow from the lungs which in turn depends on the elasticity of the chest wall, the ability of the airway to conduct airflow, and muscle strength.

Managing cough successfully in children needing palliative care could involve improving weak cough mechanisms, managing the cause of persistent irritation of the airway or suppressing an irritating and unhelpful cough.

It will therefore be important to consider any potential underlying cause before taking measures to stop the coughing.

Causes of cough

The Oxford Textbook for Children’s Palliative Care in Africa lists the following causes of cough in children and management suggestions, while also making the point that cough is a common symptom in AIDS, reported by 19 – 34% of patients in surveys of symptom prevalence in HIV disease.

  • Infection: Secondary bronchial infection, tuberculosis, pneumonia or an abscess in a necrotic tumour

  • Lymphoid interstitial pneumonitis

  • Tuberculosis

  • Bronchospasm

  • Post-nasal drip

  • Unrecognized oesophageal reflux with aspiration

  • Drugs and inhaled irritants: e.g. cigarette smoke or indoor air pollution at home

  • Airway tumours: From a primary tumour or mediastinal mass, most commonly enlarged mediastinal glands.

Cough management

The Oxford Textbook of Children’s Palliative Care in Africa provides the following table of management suggestions and cough suppressants.

Condition Management
All children
Infections
Bronchospasm
Lymphoid interstitial pneumonitis
  •  Explanation
  • Sit up
  • Manage breathlessness if present
  • Humidify air as much as possible
  • Stop smoking in the room and reduce the use of stoves, kerosene lamps, etc. in the house
Recurrent aspiration and/or reflux
  •  Manage the reflux (see gastrointestinal symptom control)
Post-nasal drip
  •  Position the child upright
  • Consider antihistamines
  • Consider nasal steroid drops or spray
If the cough does not improve using any of the above
  •  Consider cough suppressants such as low-dose morphine or codeine
  • Consider nebulized local anaesthetics (e.g. lidocaine) if airway tumours  (This can inhibit gag reflex so do not feed for 1 hour before and after to reduce risk of aspiration)

The use of cough suppressants and the cough ladder

Indications for cough suppressants

  • Severe cough paroxysms

  • Cough interfering with feeding

  • Cough interfering with sleep

  • Cough leading to exhaustion

The cough suppressant ladder

Haemoptysis

Causes and management of haemoptysis in children needing palliative care

Image by rawpixel.com

What is haemoptysis?

BMJ Best Practice defines haemoptysis as the coughing of blood from a source below the glottis. It can range from a small amount of blood-streaked sputum to massive bleeding with life-threatening consequences due to airway obstruction, hypoxaemia, and haemodynamic instability.

Considered rare and unusual in the paedaitric palliative care population, haemoptysis can occur and be a frightening event for the patient, the family and the professional. The don’t panic rule applies very strongly here!  Most causes of apparent haemoptysis are due to non-serious bleeding from the nose, pharynx or upper oesophagus. Also, even true haemoptysis is not usually life-threatening and will often settle once the cause of the bleeding is managed and the cough is suppressed.

Haemoptysis management

The Oxford Textbook of Children’s Palliative Care in Africa provides the following table of management suggestions.

Condition Management
For all children
  • Don’t panic: Take a deep breath and try to stay calm
  • Hope for the best: Explain what is happening and that the bleeding is unlikely to be life-threatening
  • Prepare for the worst: Arrange for the family to have dark towels and rapid sedation to hand
  • Treat what you can treat: Try to suppress coughing using morphine
  • Ensure that all team members know what to do in the event of a catastrophic bleed
Upper airway or upper GI bleeding
  •  Manage the cause
Infections
  • Treat infection and use cough suppressant (see ladder above)
Clotting disorders
  •  Treat haematological abnormalities if possible
Mild / moderate bleeding
  • May need to hospitalise for transfusion (if available and appropriate)
  • If available, tranexamic acid can be helpful
  • Refer for radiotherapy if appropriate and available
Catastrophic haemoptysis
  • Aim for rapid and complete sedation with benzodiazepines and/or opioids
  • If available, use parenteral routes. If not, and the child is still able to swallow, give double usual dose of morphine +/- diazepam
  • If child is not able to swallow, give large (rapidly sedative) doses of morphine and diazepam rectally, or lorazepam or midazolam buccally (if available)
  • Try to keep the patient clean by using receptacles and changing materials soiled with blood